Georgia, 2003

Damaging Wind in Georgia, August 19, 2003

August 19, 2003 · NWS JAX · 1 event in 1 county or zone

Numerous large limbs were blown down onto power lines. Reported by Okefenokee Rural Electric Membership Corporation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Numerous large limbs were blown down onto power lines. Reported by Okefenokee Rural Electric Membership Corporation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 1:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 19, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT TUE AUG 19 2003

CURRENTLY/TONIGHT...TAIL END OF DEPARTING UPPER TROUGH PRODUCING
SCATTERED SHOWERS/THUNDERSTORMS ACROSS SE GA. DUE TO SOME DRY
MID LEVEL AIR...COVERAGE ACROSS GA NOT AS GREAT AS ACROSS FL...
BUT SOME STORMS THAT DO DEVELOP COULD STILL GET STRONG AND
PRODUCE HEAVY RAIN. ACROSS FL CWA...A 500MB SHEAR AXIS ACROSS
CENTRAL FL WILL SHIFT NW THROUGH WED. THIS WILL CONTINUE TO
ENHANCE CONVECTION ACROSS SOUTHERN CWA AS WELL AS GULF COAST.
HAVE GONE WITH SCATTERED POPS THIS EVE...WITH HIGHEST POP (40
PCT) ACROSS THE INLAND AREAS OF NE WHERE BEST CONVERGENCE WILL
BE. MAIN CONCERN WILL BE HEAVY RAIN...GIVEN HIGH PW (2+ INCHES)
AND WEAK STEERING WINDS. EXPECT MOST STORMS TO BE OVER BEFORE
MIDNIGHT.

WED...WEAK FRONTAL TROUGH SHOULD REMAIN JUST N OF THE AREA WITH
LOW LEVEL RIDGE ACROSS CENTRAL FL. PWATS EXPECTED TO REMAIN NEAR 2
INCHES. GFS MOVES 500 MB SHEAR AXIS NW INTO NE GULF LATE IN THE DAY
WHICH SHOULD HELP ENHANCE CONVECTION ESPECIALLY ACROSS THE INLAND
AREAS WHERE THE SEABREEZES WILL MEET AGAIN. STEERING WINDS REMAIN
LIGHT AND HAVE GONE WITH 60 POPS INLAND AND MENTIONED LOCALLY HEAVY
RAIN AND WENT 40 TO 50 PCT POPS ELESWHERE. WENT WITH NEAR MAV
GUIDANCE TEMPS/POPS.

THU-FRI...RIDGE AXIS MOVES NORTH...INTO NORTH FL WITH HIGH PRESSURE
ALOFT BUILDING INTO THE FL PENINSULA. EXPECT S TO SW WIND FLOW WITH
DIURNAL TYPE SEA BREEZE CONVECTION CONTINUING. HAVE PLENTY OF
MOISTURE AND INSTABILITY TO WORK WITH BUT LESS UPPER DYNAMICS.
WENT WITH NEAR CLIMO POPS AND TEMPS.

EXTENDED (SAT-TUE)...MRF DIGS ANOTHER UPPER TROUGH ACROSS THE
SOUTHEAST U.S. WHICH PUSHES SURFACE RIDGE TO THE SOUTH AGAIN. A COLD
FRONT MOVES SOUTH...REACHING CENTRAL GA SUNDAY AND STALLING OVER SE
GA MONDAY AND TUESDAY AS SURFACE HIGH PRESSURE  BUILDS INTO NEW
ENGLAND. THE EARLIER RUN OF THE ECMF BUILDS A 1022 MB SURFACE HIGH
FURTHER SOUTH TO ACROSS THE CAROLINAS BY 12Z MONDAY WHICH WOULD PUSH
WHAT WAS LEFT OF THE FRONT FURTHER TO THE SOUTH. GIVEN THE TYPE OF
YEAR AND TYPE OF PATTERN WE HAVE HAD SO FAR...WOULD LEAN MORE
TOWARDS THE MRF FOR NOW. THIS SUPPORTS A CONTINUATION OF ABOVE
NORMAL POPS AND TEMPS SLIGHTLY BELOW NORMAL.

MARINE...WINDS MAINLY FROM THE S BUT SELY WITH SEA BREEZE CIRCULATION
IN THE AFTNS. NO HEADLINES.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 71 90 71 90 / 30 60 40 50
SSI 75 85 74 85 / 30 40 30 40
JAX 73 89 72 89 / 40 50 30 50
SGJ 75 87 74 85 / 30 50 30 50
GNV 71 90 71 90 / 40 60 30 50
OCF 71 89 71 90 / 40 60 30 50

.JAX...
FL...NONE.
GA...NONE.

PP/EZ
Hazardous weather outlook, Aug 19, 11:10 AM EST, 5 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE THIS AFTERNOON
AND EVENING...

SHOWERS AND THUNDERSTORMS ARE ALREADY OCCURRING WEST OF I-75
IN NORTH FLORIDA AND WERE RAPIDLY DEVELOPING ACROSS INLAND SOUTHEAST
GEORGIA. AS THE AFTERNOON PROGRESSES...MORE SHOWERS AND
THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS MUCH OF THE REGION.
DUE TO THE WEAK STEERING WINDS...ANY STORMS THAT DO FORM WILL MOVE
LITTLE AND COULD EASILY PRODUCE RAINFALL AMOUNTS IN EXCESS OF
2 INCHES. THIS HEAVY RAINFALL COULD CAUSE LOCAIZED FLOODING OF
SOME LOW LYING AREAS. OF MAIN CONCERN...WILL BE ACROSS A FEW AREAS
OF INLAND SOUTHEAST GEORGIA WHERE THE GROUNDS ARE ALREADY MORE
THAN SATURATED AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE FLOODING.
IN ADDITION...A FEW OF THE STRONG STORMS WILL PRODUCE EXCESSIVE
CLOUD TO GROUND LIGHTNING...HAIL...AND POSSIBLE WIND GUSTS TO NEAR
50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...SCATTERED
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS SHOULD
RELAY ANY FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, Aug 19, 1:27 PM EST, 3 hours 33 minutes before
FLZ032-037-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 PM EDT TUE AUG 19 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND
PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 315 PM...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHWEST OF GREEN COVE SPRINGS TO 6 MILES NORTHWEST OF
BOSTWICK...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ORANGE
PARK TO 13 MILES NORTH OF PALATKA...DRIFTING TO THE EAST. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GREEN
COVE SPRINGS...PENNEY FARMS AND BOSTWICK THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

TRABERT
Special weather statement, Aug 19, 1:52 PM EST, 3 hours 8 minutes before
FLZ022-023-191930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
252 PM EDT TUE AUG 19 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BAKER AND
COLUMBIA COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 330
PM...

AT 252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 15 MILES NORTHEAST OF LAKE CITY TO 9 MILES NORTH OF LAKE
BUTLER...MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND OLUSTEE THROUGH 330 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

TRABERT
Special weather statement, Aug 19, 2:16 PM EST, 2 hours 44 minutes before
FLZ037-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT TUE AUG 19 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG THUNDERSTORM WINDS UNTIL 400 PM EDT...

AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF CARRAWAY...OR ABOUT 7
MILES NORTHEAST OF INTERLACHEN...STATIONARY. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MANNVILLE...CARRAWAY...PALATKA AND
HOLLISTER THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND OTHER HOME
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES.

TRABERT
Special weather statement, Aug 19, 3:38 PM EST, 1 hour 22 minutes before
FLZ024-192115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT TUE AUG 19 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NASSAU COUNTY
FOR STRONG THUNDERSTORM WINDS UNTIL 515 PM EDT...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES SOUTH OF
HILLIARD...AND ABOUT 8 MILES SOUTHWEST OF CALLAHAN...STATIONARY.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HILLIARD AND CALLAHAN THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND
MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.

TRABERT
Special weather statement, Aug 19, 4:23 PM EST, 37 minutes before
GAZ136-152-192200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
523 PM EDT TUE AUG 19 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRANTLEY AND
WAYNE COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 600 PM
EDT...

AT 523 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 10 MILES SOUTHEAST OF GARDI IN
WAYNE COUNTY...MOVING SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MANNINGTOWN AND EAST OF HORTENSE
THROUGH 600 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING.

TRABERT
Special weather statement, Aug 19, 4:30 PM EST, 30 minutes before
GAZ162-163-192215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT TUE AUG 19 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLINCH AND
ECHOLS COUNTIES FOR STRONG THUNDERSTORM WINDSVALID UNTIL 615 PM
EDT...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHEAST OF MAYDAY...OR ABOUT
12 MILES SOUTHWEST OF HOMERVILLE...MOVING SOUTHWEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAYDAY AND WITHLOW
THROUGH 615 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING.

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brantley

When
August 19, 5:00 PM EST
Where
Brantley County, Nahunta
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
31.200, -81.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370376.